MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE GRASPING FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE GRASPING FORCEPS
Model Number FG-55D
Medical Device Problem Codes Difficult to Open or Close (2921); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/18/2022
Type of Reportable Event Malfunction
Event or Problem Description
Olympus (omsc) was informed by the physician at the user facility that the disposable grasping forceps was being used to remove common bile duct stones via a cholangioscope (chf-v) during a laparotomy procedure, ¿reports of events such as the wire at the root being cut or the basket being unable to open and close when pulled lightly immediately after opening is receiving.¿the procedure was completed using another device (fg-52d).No death, injury or harm was reported to olympus.
 
Additional Manufacturer Narrative
The device was returned for evaluation.The evaluation identified that the basket does not move at all (unable to open and close) and also a broken tube/sheath.The investigation is ongoing.Therefore; the root cause of the reported issue cannot be determined at this time.However; if additional information becomes available this medical device report will be supplemented accordingly.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The subject device was returned and an evaluation completed for it.The evaluation confirmed the users complaint.In the replication testing, the following phenomena have been confirmed in the products with greater force to open and close the basket than the standard value: compressive buckling or breakage occur when the basket is opened and closed continuously.The basket cannot be opened or closed due to breakage or buckling of the tube.Based on the lot number of the device the manufacturing month and year were reported in h4.The specific date could not be made available at this time.Based on the results of the investigation, the exact cause could not be determined due to the following reasons: since the tubes of the subject devices were broken, a force to open and close the basket could not be inspected.The details surrounding the event were unknown.It can be concluded that either the product did not meet the specifications or device handling might have contributed to the reported phenomenon.A likely mechanism causing the reported event might be the following: a force to open and close the basket was greater than the standard value.Therefore, a compression force was applied to the tube when operating (open/close) the basket.The tube was buckled compressively near the black tube.Repeatedly operating the ring made the compressively buckled part to stretch and tear.Due to breakage of the tube, the basket could not be opened.The event can be detected/prevented by following the instructions for use which state the following: "do not coil the insertion portion with a diameter of less than 15 cm.This could damage the insertion portion." "never use excessive force to open or close the grasping portion.This could damage the instrument." "when the grasping portion does not open and/or close smoothly, do not apply force but set the scope¿s angle back, or move the position of the grasping portion until the basket opens and closes smoothly.If the action is forced, the tube may stretch and the resistance of the handle may increase.Also the calculus may not be retrieved, and/or the grasping portion with calculus engaged may not be removed from the body." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
A review of the device history record found no deviations that could have caused or contributed to the reported issue.

Brand Name
DISPOSABLE GRASPING FORCEPS
Common Device Name
DISPOSABLE GRASPING FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14423727
Report Number8010047-2022-08360
Device Sequence Number4436697
Product Code FBN
UDI-Device Identifier04953170375071
UDI-Public04953170375071
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K912120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFG-55D
Device Lot Number13K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2022
Supplement Date Received by Manufacturer07/11/2022
08/17/2022
Initial Report FDA Received Date05/17/2022
Supplement Report FDA Received Date08/09/2022
08/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS MODEL: CHF-V
Patient SexUnknown